Nebraska, 2023

Hail in Nebraska, May 29, 2023

May 29, 2023 · NWS CYS · 1 event in 1 county or zone

Strong thunderstorms developed along an outflow boundary in far southeast Wyoming that moved into the southern Nebraska Panhandle with sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong thunderstorms developed along an outflow boundary in far southeast Wyoming that moved into the southern Nebraska Panhandle with sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 29, 10:51 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, May 29, 10:51 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1151 AM MDT Mon May 29 2023

.SHORT TERM...(Today through Wednesday night)
Issued at 250 AM MDT Mon May 29 2023

Main forecast concerns deal with severe thunderstorms the next few
days.

Currently...Surface analysis shows a cold front extending from a
surface low over northwestern South Dakota...south to
Alliance...then southwest to Denver this morning. Dewpoints in the
40s west of the front this morning...with mid 50s to low 60s east
across central Nebraska and northeast Colorado.

Westerly winds continue today. GFS PWATs fall through the
day...down to .4 inch across Carbon County to .6 inch in the
Panhandle. Today we would expect convection to be much less than
previous days. HRRR and RAP simulated radar only showing widely
scattered to low end chance PoPs across the CWA...mainly east of
the Laramie Range overall. Best location for showers and storms
appears to be Cheyenne east to Sidney along Interstate 80. This is
where we focused the highest PoPs for today.

Best instability will be along that front today with NAM MUCAPE
around 1400 J/KG here at Cheyenne to 1700-1800 J/KG near Sidney if
there are going to be any severe storms today...this is where we
would expect them to occur.

Begin to see a change for Tuesday afternoon as low level southeast
winds return to the Panhandle. PWATs begin to increase once again
with .8 inch returning to the I-25 corridor and over an inch in
the panhandle Tuesday afternoon. Upper low that was in southern
California is forecast to be near the 4 Corners area Wednesday
afternoon. Energy from the low forecast to move northeast into our
western CWA Wednesday afternoon. Best chances for severe storm
appears to be Wednesday afternoon across the Panhandle as GFS
MUCAPE up near 2000J/KG over Sidney.

.LONG TERM...(Thursday through Monday)
Issued at 250 AM MDT Mon May 29 2023

The extended forecast continues to include near-normal, to slightly
above average daytime highs, and an active weather pattern. Upper
level troughs will become stagnant across the western CONUS, with
multiple shortwaves embedded within the H5/H2 upper level flow. At
first glance, it appears that there will be pronounced ridging
aloft, but multiple cut-off upper level lows (ULL) will reside
within the ridge pattern. We will have daily chances of showers and
thunderstorms for portions of our cwa due to continued moisture
advection toward our cwa from the southern Rolling Plains/Gulf of
Mexico. The abundant moisture will provide ample opportunities  for
some heavy downpours from some of the thunderstorms that develop.

Thunderstorms are expected during the afternoon and evening hours
from Thursday to Monday. Moisture advection from the Gulf of Mexico
(GoM)will be transported northward to the central plains each day
courtesy of a weak LLJ. Steering flow aloft will not transport
thunderstorms that develop quickly, allowing for potential heavy
downpours. This pattern could assist with improving drought
conditions across the cwa, which would be welcomed. Steep lapse
rates, daytime instability, and weak steering flow will combine for
a renewed chance of diurnal convection. Multiple lobes of vorticity
maximums will likely propagate across the cwa from southwest to
northeast as the shortwaves propagate downstream. The potential for
strong thunderstorms is possible daily due to model soundings
showing appreciable MUCAPE numbers daily. Shear is not all that
impressive, but enough atmospheric dynamics would be sufficient to
bring the QPF from rainfall to much appreciated values. GFS and the
EC have a deterministic output of between 0.5 to 2+ inches of QPF
locally from early Thursday through the beginning of next Monday
morning, especially east of I-25.

The favorable trend for multiple chances of diurnal and evening
convection may make the public weary, but it will certainly help
with the late spring green up. Per inspection of climate data, it
will be the entirety of May without a hard freeze, and that has
happened only a handful of times for some of our locations across
the cwa over the course of several decades. We will continue to
monitor the trends to keep everyone updated regarding the daily
chances of thunderstorms through the extended forecast period. One
highlight to keep in mind is that temperatures should be mild for
the extended forecast, so that is a plus despite the active weather
pattern remaining across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1142 AM MDT Mon May 29 2023

VFR conditions currently across area terminals with Cu beginning
to develop per latest GOES imagery. Main aviation hazard this
afternoon and early evening will be scattered thunderstorms,
especially around KLAR, KCYS, KSNY, and KBFF. MVFR conditions
could be possible with any storms moving directly over terminal
sites, but mostly left VCTS in the TAFs at this issuance. KLAR and
KCYS should see VCTS developing in the next hour or two. Hi-res
guidance shows the greatest coverage along the I-80 corridor in
the NE Panhandle after 21z. Can't rule out a brief period of IFR
conditions for KSNY with visibility reductions in heavy rainfall
similar to yesterday afternoon's thunderstorms. Thunderstorms
should mostly clear out of the area by 02z with a few lingering
showers through 04z.

&&

.FIRE WEATHER...
Issued at 250 AM MDT Mon May 29 2023

Cold front lays across the Nebraska Panhandle...with a high
pressure center over southwest Carbon County. Fire weather
concerns low this week as we stay in a wet pattern. There may be
some low humidity out around Carbon County Tuesday and
Wednesday...but winds are forecast to be light. Wetter pattern
returns Wednesday as a low pressure system moves into the area
from the southwest. Good chances for wetting rains across the
entire forecast area...keeping fire weather conditions in check.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...BW
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, May 29, 1:02 PM MST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
202 PM MDT Mon May 29 2023

WYZ101>119-302015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
202 PM MDT Mon May 29 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible across southeast Wyoming
this afternoon. These storms could produce hail and strong winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for showers and thunderstorms continue through the
week. Storms could contain hail and gusty winds. Storm coverage
will increase through the week with widespread storms with heavy
rain expected by the end of the work week.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-302015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
202 PM MDT Mon May 29 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible across western Nebraska this
afternoon. Some storms may be severe, capable of producing large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for showers and thunderstorms continue through the
week. Storms could contain hail and gusty winds. Storm coverage
will increase through the week with widespread storms with heavy
rain expected by the end of the work week.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, May 29, 11:48 AM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1248 PM MDT Mon May 29 2023

WYZ118-119-291915-
Central Laramie County WY-East Laramie County WY-
1248 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of southeastern Laramie
County through 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 13 miles east of Cheyenne, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 373 and
392.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4111 10459 4123 10465 4138 10433 4114 10422
TIME...MOT...LOC 1847Z 251DEG 17KT 4117 10454

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Brothers
Special weather statement, May 29, 12:23 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
123 PM MDT Mon May 29 2023

WYZ118-119-292000-
Central Laramie County WY-East Laramie County WY-
123 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of southeastern Laramie
County through 200 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 24 miles east of Cheyenne, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4104 10442 4114 10440 4116 10412 4100 10413
      4100 10430
TIME...MOT...LOC 1923Z 275DEG 7KT 4109 10433

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Brothers
Special weather statement, May 29, 12:49 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
149 PM MDT Mon May 29 2023

NEZ020-054-WYZ119-292015-
Kimball NE-Banner NE-East Laramie County WY-
149 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of northwestern
Kimball, southwestern Banner and east central Laramie Counties
through 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Albin, or 25 miles west of Kimball, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4121 10421 4131 10428 4152 10404 4135 10383
TIME...MOT...LOC 1948Z 232DEG 22KT 4134 10412

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, May 29, 1:07 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
207 PM MDT Mon May 29 2023

WYZ118-119-292045-
Central Laramie County WY-East Laramie County WY-
207 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of east central Laramie
County through 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gun Barrel, or 23 miles northeast of Cheyenne,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 10458 4144 10459 4151 10426 4131 10422
TIME...MOT...LOC 2006Z 264DEG 23KT 4138 10448

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Brothers
Special weather statement, May 29, 1:21 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
221 PM MDT Mon May 29 2023

NEZ020-054-292100-
Kimball NE-Banner NE-
221 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of northwestern Kimball
and southwestern Banner Counties through 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Albin, or 18 miles northwest of Kimball, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4125 10393 4139 10404 4144 10404 4163 10374
      4141 10355
TIME...MOT...LOC 2021Z 235DEG 20KT 4141 10392

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, May 29, 1:33 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
233 PM MDT Mon May 29 2023

NEZ054-292100-
Kimball NE-
233 PM MDT Mon May 29 2023

...A strong thunderstorm will impact portions of southwestern Kimball
County through 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm over
Panorama Point, or 22 miles southwest of Kimball, moving east at 15
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panorama Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4107 10404 4110 10379 4100 10379 4100 10404
TIME...MOT...LOC 2032Z 267DEG 11KT 4103 10399

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 104 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Banner

When
May 29, 1:35 PM MST
Where
Banner County, 6 mi N of Harrisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.637, -103.740

Report of penny size hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092187.